Minnesota, 2005

Damaging Wind in Minnesota, July 31, 2005

July 31, 2005 · NWS FGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 30, 7:55 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 30, 7:55 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT SAT JUL 30 2005

.DISCUSSION...UPPER LEVEL SHORTWAVE AND JET CURRENTLY OVERHEAD
IS OUTRUNNING THE LOW LEVEL TROUGH IN CENTRAL ND. THE ONE-TIME
THUNDERSTORMS NEAR BIS CONTINUE TO WEAKEN AS THEY APPROACHING ND/SD
BORDER NORTHWEST OF ABR. EXPECT ATTM THAT THEY WILL DIMINISH AND
NOT REACH EXTREME SOUTHEAST ND. A NEW CELL 35NM NW OF CWPO SEEMS A
DIFFERENT STORY AS IT HAS DEVELOPED ON THE WARM FRONT THAT EXTENDS
TOWARD THE EAST. WILL WATCH TO SEE IF THIS WILL DEVELOP FURTHER INTO
A CLUSTER OF STRONGER STORMS AS IT TRACKS EAST-SOUTHEAST ALONG THE
BOUNDARY. HOWEVER...THE BEST JET DIVERGENCE AND THE SHORTWAVE IS
ALSO OUTRUNNING IT AND THE BEST MOISTURE CONVERGENCE AND WARM
ADVECTION ACCORDING TO RUC MODEL (WHICH APPEARS TO HAVE A GOOD
HANDLE) WILL BE MAINLY NORTH OF THE BORDER. PLAN TO REMOVE THUNDER
FROM FORECASTS EXCEPT FOR NORTHWEST MN AND NORTHERN RED RIVER
VALLEY. DO NOT EXPECT SEVERE STORMS TO DEVELOP TONIGHT BUT BEARS
WATCHING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GV
Hazardous weather outlook, Jul 30, 5:32 AM CST, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
632 AM CDT SAT JUL 30 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311131-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
632 AM CDT SAT JUL 30 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEAST NORTH
DAKOTA AND NORTHWEST MINNESOTA THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL LIFT NORTH THROUGH THE REGION TODAY. BY THIS
EVENING THE FRONT WILL BE ORIENTED ROUGHLY ALONG HIGHWAY 2.
THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF THE FRONT MAINLY AFTER
5 PM CDT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY
HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THE SEVERE THREAT SHOULD
DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AS A COLD FRONT
SWINGS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS NORTHEAST
NORTH DAKOTA AND FAR NORTHWEST MINNESOTA.

VOELKER

In the hours before

Special weather statement, Jul 31, 12:32 AM CST, 38 minutes before
EXPERIMENTAL...WATCH COUNTY NOTIFICATION FOR WATCH 694
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
132 AM CDT SUN JUL 31 2005

MNC007-077-135-311100-
/E.NEW.KFGF.SV.A.0694.050731T0630Z-050731T1100Z/

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 694
IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 1 COUNTY

ROSEAU

INCLUDING THE CITIES OF BEMIDJI AND ROSEAU.

The radar

The Fargo/Grand Forks radar (KMVX), 190 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roseau

When
July 31, 1:10 AM CST
Where
Roseau County, 2 mi E of Roseau
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.850, -95.700

Large trees were blown down in a shelterbelt. Large branches were also blown down around a yard. Pea to half-inch hail fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467978.